New Jersey, 2023

Damaging Winds and Lightning Strikes in New Jersey, September 9, 2023

September 9, 2023 · NWS OKX · 5 events in 3 counties and zones

A lingering frontal boundary initiates convection over northeast New Jersey, with an upper level trough axis remaining just to the west. Some storms became severe and produced damaging winds over northeast NJ.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$24,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A lingering frontal boundary initiates convection over northeast New Jersey, with an upper level trough axis remaining just to the west. Some storms became severe and produced damaging winds over northeast NJ.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Sep 9, 12:56 PM EST, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 9, 12:56 PM EST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service New York NY
156 PM EDT Sat Sep 9 2023

.SYNOPSIS...
A frontal boundary remains draped over or in close proximity to
the area this weekend. The front passes east of the area late
Monday. Another frontal system will likely pass by the end of
the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
There still continues to be a fair amount of sunshine across the
area with daytime heating, which has led to high surface based
CAPES over 3000 J/KG. There will likely lead to some strong
pulse cells due to enhanced seabreeze convergence as well as
along the boundary stalled across the area.

H5 trough axis running from the Great Lakes down into the
Southeast will remain just to the west of the region today. A
weak stationary front on the leading edge will once again help
to trigger scattered convection, particularly from NYC and
points north and west (closest to the boundary). To the east,
activity will be more limited in coverage, particularly for
eastern LI and SE CT. The seabreeze may be the main culprit if
it can enhance low-level convergence enough.

Daytime instability with increasing CAPE will provide an
environment conducive to convective development, with the
nearby front adding to the forcing. Hi-res CAMs prog timing
mainly in the afternoon and evening hours, though isolated
activity is possible on either side of this. SPC has a upgraded
far western portions of the area (western Orange and western
Passaic) to a slight risk with a marginal risk back to NYC and
SW interior CT. The main threat is for isolated to scattered
damaging wind gusts across these areas.

Weak shear profiles could lead to training slow moving convection,
elevating the hydro threat, especially in areas that saw
rainfall on Friday. Given this, WPC has maintained a slight risk
for excessive rainfall across the western half of Orange Co,
and maintained the marginal risk for the remainder of the lower
Hudson Valley, SW CT, NE NJ, and NYC. Locally heavy downpours
could produce nuisance flooding of urban and poor drainage
areas, with isolated to scattered areas of flash flooding not
out of the question.

Despite somewhat cooler conditions, varying amounts of cloud
cover, and onshore flow, an abundantly moist air mass remains
with PWATs above 1.5 inches, so another humid day can be
expected. Highs top out in the low to mid 80s for most this
afternoon. Dew pts in the 70s will yield heat indices in the
lower 90s at times, but should remain below advisory criteria.

The showers and thunderstorms chances continue into tonight,
though severe threat lowers with loss of heating. Temperatures
remain mild overnight and fog will be possible once again.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
A similar setup on Sunday, as the flattening upper trough
remains just west of the region. This will keep a nearly
stationary front draped through or near the forecast area.

Given the expected cooling aloft and additional forcing with
the incoming trough, there could be an increase in convective
coverage in the afternoon and early evening hours compared with
Saturday. It will remain humid as PWATs remain in the 1.5 to 2
inch range. However, the instability will be held down some
which should mitigate the severe thunderstorm threat. The
abundant moisture content and slow movement of the convection
will maintain a flood threat. WPC added a slight risk for
excessive rainfall for Orange Co and NE NJ, with much of the
remainder of the forecast area in a marginal risk.

Overall, upwards of 1 to 1.5 inches of rainfall is expected over the
lower Hudson Valley and portions of NE NJ through the weekend,
between a 0.5 to 1 inch for NYC, and less than half an inch
elsewhere. Given the convective nature, locally higher amounts can
be expected. The showers and thunderstorms begin to shift east
with the boundary and trough Sunday night, pushing higher rain
chances into southern CT and Long Island. Generally followed
the national blend of models and the superblend of guidance for
this update.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
No significant changes in the extended. Chances for shwrs Mon
with a humid airmass and energy embedded in an upr lvl trof.
Inland areas favored for pcpn with low lvl speed convergence in
onshore flow. Enough instability per the NAM for some embedded
tstms, so isold tstm coverage has been included Mon.

The boundary is weak but is modeled to come thru Mon ngt. The flow
then quickly becomes onshore again as the winds respond to lowering
pres to the west. A closed h5 low is progged to be tracking thru the
upr Great Lakes at that point, reaching QC on Thu. This will produce
additional chances for pcpn thru the period. The boundary is progged
to clear the area by late in the week drying things out.

For the latest on Lee, please refer to the NHC.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
A stationary front remains over the area through the weekend.

Thunderstorms possible this afternoon into the early evening.
They likely do not make it as far east as KBDR, KISP and KGON
and have continued to leave out of the TAF. Based on where the
front is set up, still keeping a TEMPO at KTEB and KEWR and VCTS
at KLGA and KJFK.

Winds remain light, but directions will vary depending on the
terminals location relative to the stationary front. A S-SE flow
increases this afternoon, but wind speeds should largely be 10
kt or less through Sunday.

Conditions lower to MVFR to IFR again this evening and
overnight and back to VFR Sunday morning.

 NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments likely with thunderstorm development this afternoon
and evening.

Amendments likely with lowering flight categories this evening
and overnight.

There is low potential for another round of
showers/thunderstorms late overnight tonight into Sunday
morning. Confidence is too low to include in the TAF.

OUTLOOK FOR 18Z SUNDAY THROUGH THURSDAY...

Sunday Afternoon-Monday: Showers with a few thunderstorms
possible mainly each afternoon and evening. MVFR or lower
conditions possible in stratus and fog , especially at night and
early morning.

Tuesday: Mainly VFR. Chance of showers.

Wednesday: Showers likely with MVFR to IFR possible.

Thursday: VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
With a weak pressure gradient in place, winds and seas will remain
below SCA thresholds through early next week.

Swells from distant Hurricane Lee build midweek, with SCA seas
likely developing on the ocean by Wednesday. Ocean seas may
reach 10 to 15 ft by late Friday.

&&

.HYDROLOGY...
A stationary frontal boundary and humid air mass in place will
allow for scattered convection that could produce heavy
downpours this aft/eve and again Sunday, particularly for NYC,
NE NJ, and the lower Hudson Valley. With multiple rounds of
slow moving showers and thunderstorms expected, there is
potential for isolated to scattered areas of flash flooding
either day.

Slow moving shwrs and tstms could produce areas of mainly minor
flooding Mon. No widespread hydrologic impacts are expected
Tue- Fri.

&&

.TIDES/COASTAL FLOODING...
A low risk of rip currents is forecast at the Atlantic Ocean
beaches this weekend with light winds under 10 kts and 2 to 3
ft waves.

High surf as well as dangerous rips are possible along the
oceanfront next week.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JMC/DR
NEAR TERM...DR/DW
SHORT TERM...DR
LONG TERM...JMC
AVIATION...JT
MARINE...JMC/DR
HYDROLOGY...JMC/DR
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Sep 9, 2:42 AM EST, 11 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
342 AM EDT Sat Sep 9 2023

ANZ331-332-335-338-340-345-350-353-355-CTZ005>012-NJZ002-004-006-
103>108-NYZ067>075-078>081-176>179-100745-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
342 AM EDT Sat Sep 9 2023

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut, northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather that would meet NWS
warning criteria is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Sep 9, 12:49 PM EST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service New York NY
149 PM EDT Sat Sep 9 2023

NYZ071>073-091800-
Bronx NY-Southern Westchester NY-New York (Manhattan) NY-
149 PM EDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WESTCHESTER...BRONX AND
NEW YORK (MANHATTAN) COUNTIES THROUGH 200 PM EDT...

At 149 PM EDT, Doppler radar was tracking a strong thunderstorm over
Riverdale, or over East Tremont, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern
Westchester, Bronx and New York (Manhattan) Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4085 7395 4091 7392 4100 7389 4092 7377
      4080 7392
TIME...MOT...LOC 1749Z 232DEG 13KT 4088 7388

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JMC
Special weather statement, Sep 9, 1:00 PM EST, 1 hour 34 minutes before
Special Weather Statement
National Weather Service New York NY
200 PM EDT Sat Sep 9 2023

NYZ071>073-091815-
Bronx NY-Southern Westchester NY-New York (Manhattan) NY-
200 PM EDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN WESTCHESTER...BRONX AND
NEW YORK (MANHATTAN) COUNTIES THROUGH 215 PM EDT...

At 200 PM EDT, Doppler radar was tracking a strong thunderstorm over
Riverdale, or over East Tremont, moving northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Yonkers, New Rochelle, Mott Haven, East Tremont, Riverdale,
Bronxville, Mount Vernon, Eastchester, Hastings-on-Hudson, Pelham,
Woodlawn, Tuckahoe, Pelham Manor, Washington Heights, and Fordham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4085 7395 4091 7392 4098 7390 4099 7390
      4101 7388 4101 7387 4094 7374 4080 7392
TIME...MOT...LOC 1800Z 216DEG 6KT 4089 7387

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JMC
Special weather statement, Sep 9, 1:20 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service New York NY
220 PM EDT Sat Sep 9 2023

CTZ009-NYZ070-071-091845-
Southern Fairfield CT-Southern Westchester NY-
Northern Westchester NY-
220 PM EDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FAIRFIELD AND CENTRAL
WESTCHESTER COUNTIES THROUGH 245 PM EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hawthorne, or near White Plains, moving northeast at 15 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Stamford, White Plains, Port Chester, New Canaan, Tarrytown, Mount
Kisco, Greenwich, Harrison, Hawthorne, Bedford, Yorktown Heights,
Jefferson Valley, Rye Brook, Briarcliff Manor, and Pleasantville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4117 7346 4117 7348 4096 7370 4106 7389
      4132 7380
TIME...MOT...LOC 1820Z 214DEG 14KT 4107 7378

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JMC
Special weather statement, Sep 9, 2:18 PM EST, 16 minutes before
Special Weather Statement
National Weather Service New York NY
318 PM EDT Sat Sep 9 2023

NYZ068-070-092000-
Putnam NY-Northern Westchester NY-
318 PM EDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN WESTCHESTER AND WESTERN
PUTNAM COUNTIES THROUGH 400 PM EDT...

At 318 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mount Kisco, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Ossining, Peekskill, Mount Kisco, Mahopac, Carmel, Bedford, Yorktown
Heights, Jefferson Valley, Putnam Valley, Croton-on-Hudson,
Briarcliff Manor, Pleasantville, Armonk, Buchanan, and Golden's
Bridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4142 7365 4114 7365 4111 7389 4115 7389
      4119 7393 4127 7396 4129 7394 4130 7397
      4132 7398 4135 7396 4139 7395
TIME...MOT...LOC 1918Z 170DEG 9KT 4120 7379

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JMC
Special weather statement, Sep 9, 2:21 PM EST, 13 minutes before
Special Weather Statement
National Weather Service New York NY
321 PM EDT Sat Sep 9 2023

NJZ004-103-104-NYZ069-092000-
Western Bergen NJ-Eastern Bergen NJ-Eastern Passaic NJ-Rockland NY-
321 PM EDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT EASTERN PASSAIC...BERGEN AND
ROCKLAND COUNTIES THROUGH 400 PM EDT...

At 321 PM EDT, Doppler radar was tracking a strong thunderstorm over
Paramus, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Paterson, Passaic, Hackensack, Bergenfield, Paramus, Ridgewood,
Nanuet, Ramsey, Englewood, Hawthorne, Pearl River, Oradell, Clifton,
Teaneck, and Fair Lawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4085 7419 4101 7427 4102 7427 4108 7424
      4109 7424 4112 7396 4089 7396 4083 7415
TIME...MOT...LOC 1921Z 170DEG 8KT 4091 7410

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JMC
Special weather statement, Sep 9, 2:24 PM EST, 10 minutes before
Special Weather Statement
National Weather Service New York NY
324 PM EDT Sat Sep 9 2023

NJZ107-108-092015-
Eastern Union NJ-Western Union NJ-
324 PM EDT Sat Sep 9 2023

...A STRONG THUNDERSTORM WILL IMPACT UNION COUNTY THROUGH 415 PM
EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm over
Plainfield, moving north at 10 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to outdoor objects is
         possible.

Locations impacted include...
Plainfield, Summit, Clark, Union, Westfield, Rahway, Scotch Plains,
Cranford, Roselle, Roselle Park, Berkeley Heights, New Providence,
Kenilworth, Fanwood, and Mountainside.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4061 7431 4060 7446 4062 7442 4066 7440
      4067 7440 4066 7442 4066 7444 4065 7445
      4067 7446 4072 7440 4072 7439 4071 7425
      4060 7426 4059 7429
TIME...MOT...LOC 1924Z 170DEG 8KT 4059 7441

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JMC

The radar

The Philadelphia radar (KDIX), 75 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Union

When
September 9, 2:34 PM EST
Where
Union County, 1.05 mi E of Plainfield
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
40.620, -74.410

Tree down with wires on Carnegie Avenue.

Lightning, Union

When
September 9, 2:41 PM EST
Where
Union County, 1.48 mi SSW of Plainfield
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
40.600, -74.440

Lightning struck a house on West 4th Street in Plainfield NJ.

Thunderstorm Wind, Passaic

When
September 9, 2:41 PM EST
Where
Passaic County, Prospect Park
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.950, -74.170

Downed power lines on Summit Avenue.

Lightning, Bergen

When
September 9, 2:45 PM EST
Where
Bergen County, 1.48 mi SSW of Westwood
Property damage
$5,000
Reported by
Utility Company
Coordinates
40.960, -74.090

Lightning strike resulting in a power outage on Morningside Road.

Thunderstorm Wind, Passaic

When
September 9, 3:00 PM EST
Where
Passaic County, 0.52 mi E of Great Notch
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Fire Department/Rescue
Coordinates
40.880, -74.190

Tree down on Valley Road in West Patterson NJ.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2023Every state in 2023This day in weather historyWarnings in New Jersey, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142537, 1142538, 1142539, 1142540, 1142541.